• Bernoulli
  • Volume 18, Number 2 (2012), 635-643.

A unified minimax result for restricted parameter spaces

Éric Marchand and William E. Strawderman

Full-text: Open access


We provide a development that unifies, simplifies and extends considerably a number of minimax results in the restricted parameter space literature. Various applications follow, such as that of estimating location or scale parameters under a lower (or upper) bound restriction, location parameter vectors restricted to a polyhedral cone, scale parameters subject to restricted ratios or products, linear combinations of restricted location parameters, location parameters bounded to an interval with unknown scale, quantiles for location-scale families with parametric restrictions and restricted covariance matrices.

Article information

Bernoulli, Volume 18, Number 2 (2012), 635-643.

First available in Project Euclid: 16 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

covariance matrices linear combinations location parameters minimax polyhedral cones quantiles restricted parameters scale parameters


Marchand, Éric; Strawderman, William E. A unified minimax result for restricted parameter spaces. Bernoulli 18 (2012), no. 2, 635--643. doi:10.3150/10-BEJ336.

Export citation


  • [1] Berger, J.O. (1985). Statistical Decision Theory and Bayesian Analysis, 2nd ed. New York: Springer.
  • [2] Blumenthal, S. and Cohen, A. (1968). Estimation of two ordered translation parameters. Ann. Math. Statist. 39 517–530.
  • [3] Brown, L.D. (1986). Fundamentals of Statistical Exponential Families with Applications in Statistical Decision Theory. Institute of Mathematical Statistics Lecture Notes—Monograph Series 9. Hayward, CA: IMS.
  • [4] Eaton, M.L. (1989). Group Invariance Applications in Statistics. NSF-CBMS Regional Conference Series in Probability and Statistics 1. Hayward, CA: IMS.
  • [5] Farrell, R.H. (1964). Estimators of a location parameter in the absolutely continuous case. Ann. Math. Statist. 35 949–998.
  • [6] Ferguson, T.S. (1967). Mathematical Statistics: A Decision Theoretic Approach. Probability and Mathematical Statistics 1. New York: Academic Press.
  • [7] Girshick, M.A. and Savage, L.J. (1951). Bayes and minimax estimates for quadratic loss functions. In Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability 1950 53–73. Berkeley and Los Angeles: Univ. California Press.
  • [8] Hartigan, J.A. (2004). Uniform priors on convex sets improve risk. Statist. Probab. Lett. 67 285–288.
  • [9] James, W. and Stein, C. (1961). Estimation with quadratic loss. In Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. I 361–379. Berkeley, CA: Univ. California Press.
  • [10] Katz, M.W. (1961). Admissible and minimax estimates of parameters in truncated spaces. Ann. Math. Statist. 32 136–142.
  • [11] Kiefer, J. (1957). Invariance, minimax sequential estimation, and continuous time processes. Ann. Math. Statist. 28 573–601.
  • [12] Kubokawa, T. (2004). Minimaxity in estimation of restricted parameters. J. Japan. Statist. Soc. 34 229–253.
  • [13] Kubokawa, T. (2005). Estimation of a mean of a normal distribution with a bounded coefficient of variation. Sankhyā 67 499–525.
  • [14] Kubokawa, T. (2010). Minimax estimation of linear combinations of restricted location parameters. CIRJE discussion paper. Available at
  • [15] Kumar, S. and Sharma, D. (1988). Simultaneous estimation of ordered parameters. Comm. Statist. Theory Methods 17 4315–4336.
  • [16] Lehmann, E.L. and Casella, G. (1998). Theory of Point Estimation, 2nd ed. New York: Springer.
  • [17] Marchand, E. and Strawderman, W.E. (2004). Estimation in restricted parameter spaces: A review. In A Festschrift for Herman Rubin. Institute of Mathematical Statistics Lecture Notes—Monograph Series 45 21–44. Beachwood, OH: IMS.
  • [18] Marchand, É. and Strawderman, W.E. (2005). Improving on the minimum risk equivariant estimator for a location parameter which is constrained to an interval or a half-interval. Ann. Inst. Statist. Math. 57 129–143.
  • [19] Marchand, É. and Strawderman, W.E. (2005). On improving on the minimum risk equivariant estimator of a scale parameter under a lower-bound constraint. J. Statist. Plann. Inference 134 90–101.
  • [20] Robert, C.P. (2001). The Bayesian Choice: From Decision-Theoretic Foundations to Computational Implementation, 2nd ed. New York: Springer.
  • [21] Tsukuma, H. and Kubokawa, T. (2008). Stein’s phenomenon in estimation of means restricted to a polyhedral convex cone. J. Multivariate Anal. 99 141–164.
  • [22] van Eeden, C. (2006). Restricted Parameter Space Estimation Problems: Admissibility and Minimaxity Properties. Lecture Notes in Statistics 188. New York: Springer.